Virginia, 2007Damaging Winds in Virginia, October 24, 2007
October 24, 2007 · NWS RNK · 4 events in 3 counties and zones
A series of thunderstorms formed over parts of southwest Virginia the afternoon and early evening of the 24th. A couple of the storms reached severe levels, as their associated winds blew trees down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms formed over parts of southwest Virginia the afternoon and early evening of the 24th. A couple of the storms reached severe levels, as their associated winds blew trees down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 24, 2:11 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Oct 24, 2:11 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED OCT 24 2007
.SYNOPSIS...
A COLD FRONT WILL EXIT TO THE SOUTH OF US THIS EVENING...STALLING
ACROSS THE CAROLINAS. HIGH PRESSURE WILL WEDGE DOWN FROM THE
NORTHEAST THROUGH FRIDAY EVENING. THIS PATTERN WILL KEEP OUR
REGION COOL AND WET. THE NEXT FRONT WILL SWEEP ACROSS SATURDAY
WITH DRY WEATHER RETURNING BY THE END OF THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
OUR REGION WILL BE SITUATED ALONG AND NORTH OF A FRONT THIS
EVENING...WITH PLENTY OF LIFT ALLOWING FOR SHOWERS TO REMAIN
NUMEROUS TO WIDESPREAD. OVERNIGHT...THE WEDGE WILL SET UP WITH
OVERRUNNING RAINS EXPECTED TOWARD THU MORNING. THE HEAVIEST OF
WHICH WILL BE ALONG THE BLUE RIDGE INTO THE HIGHLANDS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WET PERIOD EXPECTED AS FRONT REMAINS TO OUR SOUTH WHILE SE FLOW
OVERRIDES THE WEDGE BRINGING STEADY TO AT TIMES HEAVY RAIN TO THE
FORECAST AREA INTO FRIDAY. THE HEAVIEST AMOUNTS WILL BE IN FAVORED
LOCALES ALONG THE BLUE RIDGE. WENT CLOSE TO THE MAV/MET MOS ON
TEMPS...A DEGREE OR TWO LOWER FOR HIGHS. THE 12Z NAM/GFS ARE
SIMILAR WITH THE PATTERN...AND WILL FOLLOW CLOSELY...ALTHOUGH THEY
MAY BE TOO FAST WITH THE UPPER LOW KICKING OUT WITH ITS ASSOCIATED
FRONT SAT. UNTIL THAT FRONT MOVES ACROSS...WE WILL REMAIN IN AN
OVERRUNING PATTERN...TRANSITION TO A SHOWERY NATURE FRIDAY NIGHT.
THE FRONT SHOULD BE OUT OF OUR CWA SAT EVENING.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FOR THE FORECAST HAVE MADE USE OF THE HPC GUIDANCE WHICH FOLLOWS
BEST WITH THE 00Z ECMWF SOLUTION REGARDING BOTH PRECIPITATION
TIMING AND CHANCES AND TEMPERATURES. HOWEVER MADE SOME TWEAKS TO
SAT NIGHT/SUNDAY TO REFLECT A BIT MORE PROGRESSIVE NATURE TO
LATEST MODEL RUNS...WITH SHRA EXITING A BIT FASTER SAT NIGHT AT
THIS POINT.
BEHIND THE FRONT POPS GRADUALLY TAPER OFF BUT NOT TO ZERO AS WE
WILL STILL HAVE THE UPPER LOW PASSING NORTH OF THE AREA AND
INCREASED NORTHWEST UPSLOPE FLOW TO CONTEND WITH MAINLY IN THE FAR
WEST.
HIGH PRESSURE BUILDS IN FOR MONDAY WITH 5H HEIGHTS RISING...BUT IN
A FAST NW FLOW. THIS HIGH WILL SHIFT EAST OVER US TUESDAY...WHILE
AN UPPER SHORTWAVE PASSES ACROSS THE GREAT LAKES WITH ASSOCIATED
FRONT. THIS FRONT WEAKENS AS IT ENCOUNTERS HIGH PRESSURE OVER THE
MID ATLANTIC AND SOUTHEAST. PRECIP CHANCES ARE MINIMAL NEXT WEEK.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT WAS MOVING SOUTH THROUGH THE COUNTY WARNING AREA THIS
AFTERNOON AND WILL EXIT VIRGINIA BY 21Z. A LAYER OF STABLE AIR AND
VLIFR/IFR CEILINGS WILL SPREAD SOUTH FOLLOWING THE FRONT. ABOVE
THIS LAYER THERE WILL BE STRONGER WINDS OUT OF THE NORTHEAST TO
EAST AND IMPRESSIVE LIFT. LIGHT TO MODERATE RAIN WILL COVER THE
AREA BETWEEN 00Z AND 12Z WITH VISIBILITIES GENERALLY FROM 2-4SM
DUE TO THE RAIN AND FOG. LOW LEVEL WIND SHEAR HAS BEEN ADDED TO
THE TAFS TO HIGHLIGHT THE DIFFERENCE BETWEEN THE SURFACE WINDS
THAT WILL BE LIGHT AS HIGH PRESSURE WEDGES DOWN THE
APPALACHIANS...AND THE STRONG INFLUX OF MOISTURE ABOVE THE WEDGE.
RAIN...FOG AND MVFR/IFR CONDITIONS WILL CONTINUE THROUGH FRIDAY
NIGHT. THEN THE PERSISTENT LOW OVER THE TENNESSEE VALLEY WILL
BEGIN TO WEAKEN AND LIFT NORTHEAST. CONDITIONS WILL IMPROVE BY
SATURDAY NIGHT WITH DRIER WEATHER AND VFR CEILINGS AND
VISIBILITIES FOR SUNDAY.
&&
.HYDROLOGY...
RAINFALL WILL BE HEAVY AT TIMES...BUT OVERALL WE ARE LOOKING AT
MODERATE RAINS THURSDAY-FRIDAY. STORM TOTALS STARTING EARLY THIS
EVENING THROUGH SATURDAY SHOULD BE ON THE ORDER OF 2-4
INCHES...WITH HIGHEST AMOUNTS ALONG THE BLUE RIDGE. THIS WILL NOT
END THE DROUGHT...BUT SHOULD PUT A SMALL DENT IN IT. THE GRAPHICS
FOR THE STORM TOTAL WILL BE AVAILABLE ON OUR WEB PAGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WP
NEAR TERM...WP
SHORT TERM...JH/WP
LONG TERM...WP
AVIATION...AMS
HYDROLOGY...WP
Hazardous weather outlook, Oct 24, 3:14 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT WED OCT 24 2007
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
414 AM EDT WED OCT 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 24, 11:09 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT WED OCT 24 2007
NCZ006-VAZ034-035-044>047-058-059-241715-
CASWELL NC-HALIFAX VA-CHARLOTTE VA-APPOMATTOX VA-BUCKINGHAM VA-
AMHERST VA-PITTSYLVANIA VA-BEDFORD VA-CAMPBELL VA-
1209 PM EDT WED OCT 24 2007
AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL
VIRGINIA...MOVING NORTHEAST AT 35 MPH. SOME OF THE STRONGER
THUNDERSTORMS WILL MOVE ACROSS CLOVER...SAXE...RUSTBURG AND GLADYS
BY 1:00 PM.
EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH BY 1:00 PM WITH THE
STRONGER STORMS. THE HEAVY RAINFALL RATES MAY CAUSE STANDING WATER
IN LOW LYING AREAS. FALLEN LEAVES MAY BLOCK STORM DRAINS RESULTING
IN PONDING OF WATER ON ROADS. STAY INDOORS AND AWAY FROM WINDOWS
UNTIL THE STORMS PASS.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
AMS
Special weather statement, Oct 24, 12:42 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT WED OCT 24 2007
VAZ044-058-241845-
HALIFAX VA-PITTSYLVANIA VA-
142 PM EDT WED OCT 24 2007
...STRONG THUNDERSTORMS IN PITTSYLVANIA COUNTY THIS AFTERNOON...
AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BLAIRS...MOVING NORTHEAST AT
40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...KEELING AT 150 PM
EDT...INGRAM AT 200 PM EDT...RIDGEWAY AT 205 PM EDT...MT AIRY AT 210
PM EDT...LEDA AT 215 PM EDT...AND CODY AT 220 PM EDT.
EXPECT WIND GUSTS OF 30 TO 40 MPH WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN. BE PREPARED FOR STANDING WATER IN POOR DRAINAGE AREAS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
AMS
Local storm report, Oct 24, 2:07 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT WED OCT 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 2 WSW MILTON 36.53N 79.24W
10/24/2007 CASWELL NC TRAINED SPOTTER
2 TREES DOWN ACROSS ROAD
&&
AMSSpecial weather statement, Oct 24, 3:30 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED OCT 24 2007
NCZ005-VAZ033-043-242130-
ROCKINGHAM NC-FRANKLIN VA-HENRY VA-
430 PM EDT WED OCT 24 2007
AT 430 PM EDT...WEATHER SERVICE RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS ALONG HIGHWAY 220 FROM THE FRANKLIN COUNTY...HENRY
COUNTY LINE...SOUTH THROUGH MARTINSVILLE VIRGINIA...AND INTO THE
MADISON MAYODAN AREA OF NORTH CAROLINA. THIS LINE OF STORMS WAS
NEARLY STATIONARY. AS A RESULT...HEAVY RAIN WILL CONTINUE TO FALL IN
THIS GENERAL AREA THROUGH 6:00 PM.
RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY BETWEEN 4:30 AND 6:00
PM. THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS AND
POOR DRAINAGE AREAS.
11
Thunderstorm Wind, Henry
- When
- October 24, 4:13 PM EST
- Where
- Henry County, 10 mi E of Martinsville City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -79.689
A tree was blown down on Northside Drive, and it blocked the roadway. The damage value is an estimate.
Thunderstorm Wind, Franklin
- When
- October 24, 4:30 PM EST
- Where
- Franklin County, 8 mi NE of Rocky Mt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.082, -79.777
A large tree limb was blown down, and it blocked the road near the intersection of Guilford Road and Lovely Valley Road. Damage values are estimates.
Thunderstorm Wind, Henry
- When
- October 24, 5:31 PM EST
- Where
- Henry County, 14 mi NE of Martinsville City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.823, -79.691
A tree was blown down on Dyers Store Road. Damage values are estimates.
Thunderstorm Wind, Campbell
- When
- October 24, 7:30 PM EST
- Where
- Campbell County, Gladys
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -79.080
A large tree was blown down beside Long Island Road. Damage values are estimates.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Virginia, October 24 to 27, 200752 events
- Lightning Strike in Florida, October 24, 20071 injured · 1 event
- Heavy Rain in North Carolina, October 24 to 27, 20079 events
- Heavy Rain in Maryland, October 24 to 27, 20074 events
- Flash Flooding in Virginia, October 24, 20073 events
- High Wind in Montana, October 24, 200753 kt wind · 2 events
- Damaging Wind in North Carolina, October 24, 2007$3,000 · 55 kt wind · 1 event
- Damaging Wind in Virginia, October 24, 2007$2,000 · 50 kt wind · 1 event
- Strong Wind in Arkansas, October 24, 2007$10,000 · 1 event
- Damaging Wind in North Carolina, October 24, 200750 kt wind · 1 event
- Waterspout in Gulf of Mexico, October 24, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62990, 63000, 62993, 63004.